Alert archive / Texas / High Wind Watches in 2020
High Wind Watch 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Mar 17, 2020, 2:51 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 19, 2020, 12:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 17, 2020, 2:51 AM CDT (07:51 UTC)
- In effect from
- Mar 19, 2020, 12:00 AM CDT
- Expired
- Mar 18, 2020, 2:45 PM CDT
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 17, 12:28 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Mar 17, 12:28 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1228 AM CDT Tue Mar 17 2020
.DISCUSSION...
&&
.AVIATION...
Currently have patchy low clouds and fog over parts of the area...
expect these to expand to all TAF locations before morning. Some
airports may only see MVFR conditions but most will drop to IFR
with LIFR vsbys possible in dense fog. Conditions will return to
VFR by midday as S to SW wind picks up.
&&
PREV DISCUSSION... /issued 245 PM CDT Mon Mar 16 2020/
DISCUSSION...
VIS sat imagery and sfc observations show that the fog/stratus that
has plagued the lower elevations the past few days is slow to burn
off this afternoon. No clouds were noted over the highlands, and
mesoanalysis shows sbcapes in excess of 3000 J/kg over the srn Big
Bend. Late this afternoon, models are in general agreement in
developing convection along a weak dryline south of the border,
which will then develop northward across the river this evening. Mid-
lvl lapse rates in excess of 8C/km along the river, as well as
increasing deep-lyr shear ahead of an approaching 250mb jet, will
result in a minimal risk of svr activity over the Big Bend Area into
this evening. Farther north, we've continued a mention of fog, as
conditions look similar to the past few nights.
Tuesday, the trough off the west coast near the Bay Area will is
forecast to split in two, and send the srn shortwave into Baja del
Norte by 18Z Wed. This will ramp up SW flow aloft over West Texas
and Southeast New Mexico, bringing westerly flow onto the higher
terrain. The NAM12 develops a mtn wave over the Guadalupes by late
afternoon, and we've issued a watch for marginal high winds there
for a few hours. This increased westerly flow will also begin
sharpening up a dryline, where convection is likely to develop
during the afternoon. 40-50kts of deep lyr shear and steep mid-lvl
lapse rates will continue the threat of severe cells, everywhere
east of KMAF, aided by a 40kt LLJ to maintain moisture after dark.
Wednesday, the srn trough begins ejecting NE thru the Four Corners,
w/the 250mb jet over the region increasing 0-6km bulk shear to 70-80
kts over the area. This will result in another bout of severe
convection...perhaps our best chances at precip this forecast. High
winds will be likely in the Guadalupes, but we'll defer this to
later shifts.
As the trough ejects into the Central Plains Thu, a Pac front will
scour moisture east, making for a dry, windy day across the region.
Unfortunately, a strong cold front is forecast to follow the Pac
front Thu night, taking temps well-blo normal thru the weekend.
During this time, SW flow aloft will allow minor disturbances to
move thru the area over the weekend, resulting in mostly isolated
convection for the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 57 76 54 71 / 50 40 90 0
Carlsbad 51 75 47 66 / 10 50 50 0
Dryden 60 80 57 82 / 80 40 50 0
Fort Stockton 57 80 53 75 / 30 40 60 0
Guadalupe Pass 47 64 40 55 / 10 60 50 0
Hobbs 51 72 46 65 / 10 50 70 0
Marfa 49 73 43 69 / 20 40 50 0
Midland Intl Airport 56 77 52 70 / 30 50 90 0
Odessa 56 77 52 69 / 30 50 80 0
Wink 55 80 51 71 / 10 40 70 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday afternoon through Tuesday evening
for Guadalupe Mountains of Eddy County.
TX...High Wind Watch from Tuesday afternoon through Tuesday evening
for Guadalupe Mountains Above 7000 Feet.
&&Hazardous weather outlook, Mar 16, 2:09 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Mon Mar 16 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-171915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 209 PM CDT Mon Mar 16 2020 /109 PM MDT Mon Mar 16 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms are possible through tonight across the Trans Pecos including the Davis Mountains, Big Bend area and the Lower Trans Pecos. Storms may be accompanied by frequent lightning, hail, gusty winds, and brief heavy rainfall. Patchy areas of fog will be possible across much of the area Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe thunderstorms Tuesday and Wednesday across most all areas, especially the Permian Basin. Severe storms may be accompanied by large hail, damaging winds, heavy rainfall, and an isolated tornado. It will turn very windy Tuesday afternoon across the higher elevations of the Guadalupe Mountains and a high wind watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Tuesday and Wednesday. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 7:20 PM CDT | Special Weather Statement | MAF | Brewster | 25 min |
| Mar 16, 7:33 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| Mar 16, 7:37 PM CDT | Special Weather Statement | MAF | 23 min | |
| Mar 16, 7:48 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| Mar 16, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 45 min |
| Mar 17, 2:51 AM CDT | High Wind Warning | MAF | Culberson | 18 hr |
| Mar 17, 3:09 AM CDT | Wind Advisory | MAF | Culberson | 18 hr |
| Mar 17, 3:40 PM CDT | Special Weather Statement | MAF | Borden | 50 min |
| Mar 17, 3:47 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 43 min |
| Mar 17, 4:05 PM CDT | Special Weather Statement | MAF | Dawson | 40 min |
| Mar 17, 4:09 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 51 min |
| Mar 17, 4:39 PM CDT | Special Weather Statement | MAF | Crane | 51 min |
| Mar 17, 4:55 PM CDT | Special Weather Statement | MAF | Borden | 50 min |
| Mar 17, 5:12 PM CDT | Special Weather Statement | MAF | Crane | 48 min |
| Mar 17, 5:13 PM CDT | Special Weather Statement | MAF | Upton | 47 min |
| Mar 17, 5:24 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 2 hr |
| Mar 17, 5:27 PM CDT | Special Weather Statement | MAF | Scurry | 48 min |
| Mar 17, 5:39 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| Mar 17, 6:33 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| Mar 17, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
Nearby
High Wind Watches in Texas, 2020High Wind Watches in New Mexico, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.